Alert archive / Virginia / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this red flag warning at Mar 30, 2020, 12:41 PM EDT for 11 counties in Virginia. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2020, 12:41 PM EDT (16:41 UTC)
- Expired
- Mar 30, 2020, 8:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
Counties Amherst County, VA, Bedford County, VA, Botetourt County, VA, Carroll County, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Patrick County, VA, Roanoke County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2072 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- -124 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
731 WWUS81 KRNK 301641 RFWRNK URGENT - FIRE WEATHER MESSAGE National Weather Service Blacksburg VA 1241 PM EDT Mon Mar 30 2020 ...Any Fires Set Today Will Easily Become Wildfires... .The combination of low relative humidities, strong winds, warm temperatures, and low fuel moisture are the right ingredients for prompting any fires to spread quickly, and become out of control. The setting of fires today is highly discouraged, or any fires unintentionally set will quickly become a wildfire. VAZ016-017-022>024-032>035-310000- /O.NEW.KRNK.FW.W.0001.200330T1641Z-200331T0000Z/ Carroll-Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst- 1241 PM EDT Mon Mar 30 2020 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG AND NEAR THE CREST OF THE BLUE RIDGE FROM THE NORTH CAROLINA BORDER TO THE LEXINGTON AND AMHERST REGIONS... The National Weather Service in Blacksburg has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 8 PM EDT this evening. * Affected Area...In Virginia, Carroll, Floyd, Roanoke, Botetourt, Rockbridge, Patrick, Franklin, Bedford, and Amherst counties including the Independent Cities of Galax, Roanoke, Salem, Lexington, and Buena Vista. * Winds...West 10 to 20 mph with gusts up to 40 mph. * Relative Humidity...As low as 17 percent. * Impacts...Any fires today will quickly become wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://www.weather.gov/rnk/fire (all lower case)
1 follow-up statement
598 WWUS81 KRNK 310009 RFWRNK URGENT - FIRE WEATHER MESSAGE National Weather Service Blacksburg VA 809 PM EDT Mon Mar 30 2020 VAZ016-017-022>024-032>035-310115- /O.EXP.KRNK.FW.W.0001.000000T0000Z-200331T0000Z/ Carroll-Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst- 809 PM EDT Mon Mar 30 2020 ...RED FLAG WARNING HAS EXPIRED FOR FOR AREAS ALONG AND NEAR THE CREST OF THE BLUE RIDGE FROM THE NORTH CAROLINA BORDER TO THE LEXINGTON AND AMHERST REGIONS... Winds will continue to weaken while relative humidities recover this evening. Therefore, the Red Flag Warning has been allowed to expire for areas along and near the crest of the Blue Ridge from the North Carolina border to the Lexington and Amherst regions.. $$ For more information from NOAA/National Weather Service visit... http://www.weather.gov/rnk/fire (all lower case)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Mar 30, 10:22 AM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Mar 30, 10:22 AM EDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1022 AM EDT Mon Mar 30 2020 .SYNOPSIS... A large low pressure system will cross the northeast United States today and will be off the coast by Tuesday morning while another low tracks from the southern Rockies into the Gulf Coast region. The southern low will move off the southeast coast by Wednesday as high pressure fills in behind the low on Wednesday through Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 925 AM EST Monday... Across the region we are seeing two distinct sky cover patterns. Western and northern sections are either sunny or have some patchy thin cirrus clouds overhead. Eastern and southern sections have an abundance of cirrus thanks to a lee side standing wave. As we progress into the afternoon, the impacts of the standing wave are expected to diminish, thus allowing skies across this part of the area also trend to at least mostly sunny, if not sunny for a few spots. A look at the morning 12Z/8am upper air sounding data from both RNK and GSO show plenty of dry air and northwest unidirectional flow throughout the column. Looking at yesterday evening's soundings, both locations were able to mix from the surface to around 750-725mb. Assuming a similar mixing today, plenty of sunshine, or upcoming plenty of sunshine, along with the impacts of downslope subsidence warming across at least central eastern parts of the area, yield forecast high temperatures about two or three degrees above our earlier forecast numbers. Have adjusted our forecast highs accordingly. While this in itself is not a large increase, each degree higher will mean even lower afternoon relative humidities, which are worth noting for the fire weather interests. More on this topic can be found in the FIRE WEATHER portion of this discussion. As of 330 AM EST Monday... Satellite pictures showed high clouds from Virginia through the southeast United States this morning. Despite the occasional high clouds enough mixing and sunshine to keep temperatures for most locations across southeast West Virginia, southwest Virginia and northwest North Carolina above normal today. Bufkit forecast soundings had mixing late this morning and through the afternoon into the deep layer of dry air above 3000 feet. This will lower the humidity this afternoon and bring stronger winds down to the surface. Wind gusts of 30 to 40 mph will be common in the mountains and foothills. By late tonight area is between the surface low well offshore and the low over the Gulf Coast region. Winds will diminish overnight as the ridge between the two lows moves across the Mid Atlantic states. Cloud cover will also increase tonight. Some lower clouds will develop along the western slopes of the central Appalachians and much deeper moisture will be spreading toward the region from the southwest. Will keep probability of rain low through 8AM/12Z Tuesday. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... As of 400 AM EDT Monday... Tuesday will see widespread showers starting in the afternoon as a result of a southern stream system passing to the south of our area. Rain should continue overnight and begin to curtail on Wednesday morning. With some northerly flow pushing over the mountains, widespread precip will end Wednesday morning, but some upslope showers could continue into the early Wednesday afternoon. Some broad ridging begins to force its way in and clear things out overnight Wednesday for a dry Thursday. A reprieve from the summer-like heat is in order, with highs in the midweek in the 50s, inching into the 60s for the Piedmont on Thursday. As a result of fairly consistent cloud cover, overnight lows in this period should only get into the 40s, mid 30s for some higher elevations in the mountains. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... As of 100 PM EDT Sunday... Starting off Thursday under ridging/high pressure building in overhead. This will allowing for dry conditions and cooler temperatures back to around normal for this time of year. Still may see some spots around freezing Thursday and Friday morning, but will begin to see temperatures moderate moving into the weekend as the flow begins to turn more southerly in advance of the next system. Dry conditions give way to the possibility of showers by Saturday. Still quite a bit of uncertainty in the progression of the system next weekend, but at the moment, not looking too potent or a huge rain maker. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... As of 145 AM EDT Monday... Region will be between low pressure over New England and high pressure over the Lower Mississippi Valley. The pressure gradient will be enough early this morning to have wind gusts of 20 to 30 knots at higher elevations. Once mixing begins late this morning wind gusts will increase. Bufkit forecast soundings indicated momentum transfer of 40 to 45 knots between 15Z/11AM and 23Z/7PM. The strongest winds will be in the mountains and foothills. Cloud cover will increase tonight and ceilings will begin to lower overnight. Expect ceilings to remain VFR through the 06Z then become MVFR from the west so for now have KBLF and KLWB lowering before 12Z/8AM. Any rain will hold off until after 8AM/12Z. Above average confidence on ceiling and visibility today and tonight. Average confidence on wind. Extended Aviation Discussion... Rain is likely Tuesday and Tuesday night with widespread MVFR/IFR conditions. SCT MVFR showers are possible Wednesday then dry again with VFR ceilings and visibility on Thursday. There is a chance of showers in the mountains on Friday. Otherwise VFR conditions are expected. && .FIRE WEATHER... As of 950 AM EDT Monday... The Enhanced Fire Danger Statement continues for portions of the Foothills and Piedmont of Virginia. Latest forecast update increases the forecast high temperature across the region by roughly two to three degrees. This increase brings a greater swath of sub-20% RH values to the region with all locations east of the crest of the Blue Ridge into the 15 to 19% range, with most areas across the mountains dipping into the lower 20s%, and the highest values across the tallest peaks and ridges of southeast West Virginia with minimums of the upper 20s to lower 30s percent range. Winds also will be on the gusty side with gusts across the mountains in the 30 to 40 mph range and 20 to 30 across the Piedmont. Sustained winds will approach or just touch 20 mph in spots. As of 645 AM EDT Monday... Issuing an Enhanced Fire Danger Statement in collaboration with the Virginia Department of Forestry and surrounding National Weather Service offices. Will be contacting North Carolina Forest Service this morning to check conditions in northwest NC. After very poor humidity recovery overnight, dry fuels combined with gusty wind and low humidity air mass will create conditions that will enhance the spread of fire today. && .EQUIPMENT... As of 1000 AM EDT Monday... Distribution of the Lynchburg (KLYH) observations has been restored. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS/DS SHORT TERM...VFJ LONG TERM...BMG AVIATION...AMS FIRE WEATHER...AMS/DS EQUIPMENT...DS
Hazardous weather outlook, Mar 30, 5:22 AM EDT, 7 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 522 AM EDT Mon Mar 30 2020 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 310930- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 522 AM EDT Mon Mar 30 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Wind gusts of 30 to 45 mph are expected from late this morning through late this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ043>047-058-059-310930- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 522 AM EDT Mon Mar 30 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. Wind gusts of 25 to 40 mph are expected from late this morning through late this afternoon. There is an increased threat of wildfire spread due to low humidity and the gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 30, 11:53 AM EDT, 48 minutes before
Special Weather Statement National Weather Service Blacksburg VA 1153 AM EDT Mon Mar 30 2020 VAZ017-022>024-032>035-043>047-058-059-301700- Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- Including the cities of Floyd, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 1153 AM EDT Mon Mar 30 2020 ...Enhanced Fire Danger This Afternoon... The combination of dry fuel, low humidity and strong, gusty wind will create conditions favorable for rapid fire spread today. Afternoon humidity will be 15 to 20 percent, and wind gusts will be from 25 to 40 mph. Use caution with any open flame. Remember Virginia law prohibits open air burning before 4PM through April 30th.
Nearby
Red Flag Warnings in Virginia, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.